Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Isoniazid-induced status epilepticus in a pediatric patient after inadequate pyridoxine therapy.

Abstract Source:

Pediatr Emerg Care. 2010 May;26(5):380-1. PMID: 20453796

Abstract Author(s):

Alicia B Minns, Nazli Ghafouri, Richard F Clark

Article Affiliation:

Division of Medical Toxicology, Department of Emergency Medicine, University of California, Rady Children's Hospital, San Diego, CA, USA. abminns01@yahoo.com

Abstract:

BACKGROUND: Isoniazid (INH) is an effective treatment for tuberculosis and among the most common causes of drug-induced seizures in the United States. Isoniazid intoxication produces a characteristic clinical syndrome including seizures, metabolic acidosis, and, in severe cases, respiratory depression and coma. CASE: A 10-month-old male infant was presented after being found with his father's INH. The patient was brought to a local hospital where he had a witnessed generalized seizure and was given 650 mg pyridoxine intravenously, which was based on a 70 mg/kg recommendation. Five hours after the time of ingestion, the patient developed recurrent generalized seizures. He was given diazepam and then loaded with phenobarbital 20 mg/kg, while awaiting more pyridoxine from the pharmacy. He received an additional 2 g pyridoxine for a suspected ingestion of approximately 2.7 g INH (290 mg/kg total dose), and his seizures subsequently resolved. DISCUSSION: Treatment of INH toxicity must address correction of gamma-aminobutyric acid deficiency with pyridoxine replacement and management of life-threatening events. For poisonings in which the amount of INH ingested is known, pyridoxine is dosed on a gram-for-gram basis. Several reference textbooks recommend pyridoxine dosing in children to be 70 mg/kg. This was the justification for the initial pyridoxine dose administered in our case. However, after review of the referenced literature, the rationale supporting this recommendation remains unclear. Benzodiazepines should also be given with pyridoxine as they have been shown to have a synergistic effect in terminating seizures in animal models. CONCLUSIONS: As soon as possible after INH overdose is suspected or diagnosed, pyridoxine should be administered in a dose approximately equal to the estimated amount of INH ingested regardless of the age of the patient.

Study Type : Human Study

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.